New Mexico, 2001Damaging Wind in New Mexico, April 21, 2001
April 21, 2001 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 21, 2:00 PM MST, 5 hours earlier.
Area forecast discussion, Apr 21, 2:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT SAT APR 21 2001
SHORT TERM...
THE UPPER LOW HAS STARTED ITS TURN TO THE EAST OVER THE DESERT
SOUTHWEST THIS AFTERNOON. MEANWHILE...THE DRYLINE HAS REMAINED MORE
OR LESS STATIONARY FROM NORTHWESTERN OKLAHOMA...SOUTHWEST ACROSS THE
TEXAS SOUTH PLAINS...AND INTO THE UPPER TRANS PECOS. DECENT 3-HR
PRESSURE FALLS (TAKING INTO CONSIDERATION THE TIME OF DAY) ARE NOTED
BACK IN THE DRY AIR...AND AREA PROFILERS INDICATE LOW LEVEL BACKING
OF THE WINDS SURFACE TO 700 MB. LOW LEVEL INSTABILITIES ARE
IMPRESSIVE...WITH SBCAPES AOA 3000 J/KG AND CINS AOB 50 J/KG.
WIDELY SCATTERED CONVECTION MAY DEVELOP WITH THE NEXT FEW HOURS
OVER THE LOWER TRANS PECOS WHERE THERMODYNAMICS ARE BEST RIGHT NOW...
AND WHILE SUPERCELLS ARE GUARANTEED GIVEN THE LOWER TROP FLOW...
RELATIVELY HIGH LFCS SUGGEST THAT HAIL AND WIND WILL BE THE PRIMARY
THREATS. LATER TONIGHT...AS THE UPPER DYNAMICS IMPROVE ACROSS THE
AREA AND THE DRYLINE RETROGRADES IN RESPONSE TO LOWERING PRESSURES
ACROSS EASTERN NM...WE EXPECT SCATTERED CONVECTION TO IGNITE ACROSS
THE WESTERN PORTIONS OF THE PERMIAN BASIN AND MOVE EAST. AGAIN...
THERMODYNAMIC AND KINEMATIC PARAMETERS FAVOR ROTATING SUPERCELLS
AT LEAST INITIALLY...PERHAPS EVOLVING INTO A LINEAR CONVECTIVE MODE
OVER EASTERN ZONES LATE THIS EVENING. AGAIN...EXPECT THE BIGGEST
THREATS TO BE HAIL AND WIND. PLEASE REFER TO LATER MESOSCALE
DISCUSSIONS AND STATEMENTS FROM SPC FOR ADDITIONAL INFORMATION. WE
WILL PUT THE GREATEST CHANCE OF PRECIP ACROSS EASTERN ZONES TONIGHT
AND RAMP IT DOWN TO ISOLD CATEGORY ACROSS THE FAR WEST. WILL MENTION
SEVERE ACROSS THE PERMIAN BASIN...TRANS PECOS...AND WESTERN LOW
ROLLING PLAINS FOR TONIGHT GIVEN THE ABOVE REASONING.
ELSEWHERE...WILL MAINTAIN THE HIGH WIND WARNING THROUGH GUADALUPE
PASS...BUT EXPECT THE THREAT TO DIMINISH AROUND SUNSET AS THE PBL
DECOUPLES AND MIXING DECREASES. THE COMBINATION OF THE WINDS AND
LOW RH VALUES ACROSS NM FIRE ZONE 12 WARRANT AN EXPANSION OF THE
RED FLAG WARNING ACROSS THIS AREA THROUGH THIS EVENING. LASTLY...
WE COULD SEE SOME LLWS CONDITIONS DEVELOP ACROSS EASTERN ZONES
IN THE 04Z-06Z TIME FRAME. OTHER THAN THIS AND THE AFOREMENTIONED
CONVECTIVE CONDITIONS...NO OTHER AVIATION CONCERNS WERE NOTED.
LONG TERM...
MODEL INITIALIZATION APPEARED GOOD THIS MORNING. THE MODELS ARE
SHOWING THEIR USUAL BIASES...WITH THE NGM PLACEMENT OF A DEEPENING
SURFACE LOW TOO FAR BACK INTO THE COLD AIR. PREFER AN ETA/AVN BLEND
THIS AFTERNOON...PERHAPS TRENDING MORE TOWARD THE ETA.
THE WIND WILL BE THE MAIN CONCERN TOMORROW AS CYCLOGENESIS CONTINUES
OVER THE CENTRAL HIGH PLAINS IN ADVANCE OF THE SOUTHWESTERN UPPER
LOW. EXPECT WINDS WILL EXCEED WARNING CRITERIA THROUGH THE
GUADALUPES...AND WINDS MAY FLIRT WITH CAUTION CRITERION ELSEWHERE.
WILL ISSUE A HIGH WIND WATCH FOR THE GUADALUPES FOR NOW...AND ALLOW
THE NEXT SHIFT TO VIEW ADDITIONAL DATA BEFORE COMMITTING ON AN
ADVISORY. EXPECT THAT CONDITIONS WILL BE FAVORABLE FOR RED FLAG
CRITERIA ACROSS ALL BUT THE PLAINS TOMORROW...AND HAVE ISSUED A FIRE
WEATHER WATCH ACCORDINGLY FOR TOMORROW. BLOWING DUST WILL ALSO BE A
CONCERN...ESPECIALLY NEAR THE COTTON FIELDS IN THE NORTHWESTERN
ZONES.
THE SURFACE LOW TRANSLATES INTO THE MIDWESTERN STATES SUNDAY
NIGHT...AND SURFACE WINDS SHOULD DIMINISH WITH A WEAKENING GRADIENT
AND VERTICAL MOMENTUM TRANSFER. A COLD FRONT WILL TRANSLATE
SOUTH ACROSS THE SOUTHERN PLAINS IN THE WAKE OF THE SURFACE LOW...
AND WE EXPECT THIS FRONT WILL MAKE IT THROUGH THE CWFA DURING THE
EARLY MORNING HOURS MONDAY...MORE OR LESS IN LINE WITH THE ETA PROGS.
SOMEWHAT COOLER AND DRIER CONDITIONS ARE EXPECTED MONDAY.
REAL LONG TERM...
WILL MAINTAIN THE SEASONAL AND DRY FORECAST THROUGH THE END OF THE
WEEK AS THE LONG RANGE MODELS CONTINUE TO ADVERTISE RIDGING ALOFT.
TEMPERATURES ARE EXPECTED TO WARM TO ABOVE LATE APRIL NORMS BY THE
END OF THE WORK WEEK.
THATS A WRAP...SHOTS ON GOAL FOLLOW...70.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 60/79/45/74 4200
LSA 59/78/44/72 3100
E41 61/79/46/74 4200
6R6 65/84/50/80 21-0
MRF 52/74/42/75 2-00
CNM 55/77/44/75 1000
.MAF...
TX...HIGH WIND WARNING FOR GUADALUPE PASS UNTIL 930 PM MDT...TXZ258.
...HIGH WIND WATCH SUNDAY FOR THE GUADALUPE MOUNTAINS OF CULBERSON
COUNTY...TXZ258.
NM...HIGH WIND WATCH SUNDAY FOR THE GUADALUPE MOUNTAINS OF EDDY
COUNTY...NMZ027.In the hours before
Special weather statement, Apr 21, 1:30 PM MST, 5 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT APR 21 2001
.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH TEXAS LATER
TONIGHT. THIS UPPER LEVEL FEATURE...COMBINED WITH AN ADVANCING
DRYLINE...WILL RESULT IN A CHANCE FOR THUNDERSTORMS TONIGHT. THESE
THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM CAPROCK TO ORLA TO
FORT DAVIS TO LAJITAS.
.THREATS...
THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM CAPROCK TO ORLA TO
FORT DAVIS TO LAJITAS. THERE WILL BE A SLIGHT RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT...MAINLY EAST OF A LOVINGTON TO HOBBS TO
PECOS TO FORT STOCKTON TO HEATH CANYON LINE. THE MAIN THREAT WOULD
BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHbER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.
44
Special weather statement, Apr 21, 1:42 PM MST, 5 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT SAT APR 21 2001
...HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE
MOUNTAINS UNTIL 8 PM MDT...
...HIGH WIND WARNING FOR THE GUADALUPE PASS UNTIL 930 PM MDT...
.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH TEXAS LATER
TONIGHT. THIS UPPER LEVEL FEATURE...COMBINED WITH AN ADVANCING
DRYLINE...WILL RESULT IN A CHANCE FOR THUNDERSTORMS TONIGHT. THESE
THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM CAPROCK TO ORLA TO
FORT DAVIS TO LAJITAS.
.THREATS...
THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM CAPROCK TO ORLA TO
FORT DAVIS TO LAJITAS. THERE WILL BE A SLIGHT RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT...MAINLY EAST OF A LOVINGTON TO HOBBS TO
PECOS TO FORT STOCKTON TO HEATH CANYON LINE. THE MAIN THREAT WOULD
BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.
FIRE DANGER...
LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS WILL RESULT IN HIGH
FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS
THIS EVENING. PLEASE SEE AWIPS PRODUCT LBBFWFMAF FOR FURTHER
DETAILS. THIS PRODUCT CAN BE FOUND ON THE INTERNET AT
http:/www.srh.noaa.gov/maf
HIGH WINDS...
A VERY TIGHT PRESSURE GRADIENT WILL RESULT IN HIGH WINDS THROUGH
GUADALUPE PASS. PLEASE SEE AWIPS PRODUCT LBBNPWMAF FOR FURTHER
DETAILS. THIS PRODUCT CAN BE FOUND ON THE INTERNET AT
http:/www.srh.noaa.gov/maf
44
Special weather statement, Apr 21, 1:44 PM MST, 5 hours 16 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 PM CDT SAT APR 21 2001
...HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE
MOUNTAINS UNTIL 8 PM MDT...
...HIGH WIND WARNING FOR THE GUADALUPE PASS UNTIL 930 PM MDT...
.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH TEXAS LATER
TONIGHT. THIS UPPER LEVEL FEATURE...COMBINED WITH AN ADVANCING
DRYLINE...WILL RESULT IN A CHANCE FOR THUNDERSTORMS TONIGHT. THESE
THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM CAPROCK TO ORLA TO
FORT DAVIS TO LAJITAS.
.THREATS...
THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM CAPROCK TO ORLA TO
FORT DAVIS TO LAJITAS. THERE WILL BE A SLIGHT RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT...MAINLY EAST OF A LOVINGTON TO HOBBS TO
PECOS TO FORT STOCKTON TO HEATH CANYON LINE. THE MAIN THREAT WOULD
BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.
FIRE DANGER...
LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS WILL RESULT IN HIGH
FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS
THIS EVENING. PLEASE SEE AWIPS PRODUCT LBBFWFMAF FOR FURTHER
DETAILS. THIS PRODUCT CAN BE FOUND ON THE INTERNET AT
http:/www.srh.noaa.gov/maf
HIGH WINDS...
A VERY TIGHT PRESSURE GRADIENT WILL RESULT IN HIGH WINDS THROUGH
GUADALUPE PASS. PLEASE SEE AWIPS PRODUCT LBBNPWMAF FOR FURTHER
DETAILS. THIS PRODUCT CAN BE FOUND ON THE INTERNET AT
http:/www.srh.noaa.gov/maf
44
Thunderstorm Wind, Eddy
- When
- April 21, 7:00 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 62 kt (71 mph)
- Property damage
- $20,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A dry microburst resulted in damage to a metal storage building and also to several sheds in the city of Carlsbad.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 21, 20011 death · 28 injured · $43 million · F4 · 26 events
- Tornadoes and Hail in Kansas, April 21, 2001$200,000 · F2 · 26 events
- Hail and Damaging Winds in Texas, April 21, 2001$415,000 · 2 in hail · 29 events
- Blizzard in Wyoming, April 21 to 22, 2001$100,000 · 9 events
- Winter Storm in Nebraska, April 21 to 22, 2001$100,000 · 7 events
- Hail in Kansas, April 21, 2001$100,000 · 1.75 in hail · 4 events
- Tornado in California, April 21, 2001F1 · 1 event
- Tornado in Nevada, April 21, 2001F1 · 1 event
- Tornado in Arizona, April 21, 2001F1 · 1 event
- Hail in Texas, April 21, 20011.75 in hail · 17 events
- Winter Storm in Nebraska, April 21 to 22, 20019 events
- Hail and Damaging Winds in Illinois, April 21, 20011.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242343.